Hail, Castro
- When
- June 23, 4:45 PM CST
- Where
- Castro County, Dimmitt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.550, -102.320
A report was received of hail up to quarter size in Dimmitt.
Strong daytime heating and good moisture levels proved sufficient for scattered thunderstorm development up and down much of the High Plains on the afternoon and evening of the 23rd. In addition, a storm system emerging from the northern Rockies provided moderate to strong vertical wind shear over this same corridor, which promoted storm organization.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong daytime heating and good moisture levels proved sufficient for scattered thunderstorm development up and down much of the High Plains on the afternoon and evening of the 23rd. In addition, a storm system emerging from the northern Rockies provided moderate to strong vertical wind shear over this same corridor, which promoted storm organization. Several of the thunderstorms gained strong mid-level rotation. These supercell thunderstorms generated very large hail and torrential downpours as they tracked eastward through the evening hours. One storm took aim at the south side of Lubbock (Lubbock County), producing golf ball to baseball size hail, and even larger in spots. The giant stones were widely spaced, but inflicted property damage where they impacted objects like cars and buildings.
High wind reports from the Texas Tech University West Texas mesonet site are listed below:
67 mph at Paducah (Cottle County),|58 mph at Hackberry (Cottle County), and|58 mph at Childress (Childress County).
Maximum wind gusts from area ASOS stations are listed below:
59 mph at Childress Municipal Airport (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 23, 1:46 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 246 PM CDT Fri Jun 23 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 225 PM CDT Fri Jun 23 2023 A very warm and moist airmass is generating quite a bit of potential energy for thunderstorms this afternoon and evening across the forecast area. A strong cap is still in place, but continued heating, increasing convergence along a developing surface trough/dryline near the TX/NM border, and an approaching shortwave in the southwesterly flow aloft are all expected to contribute to convective initiation soon across the western South Plains. Also of note is a well-defined outflow boundary laid down by a ongoing convective complex now in south-central OK. This boundary lies from near Caprock Canyons State Park arcing east-southeast into northern Cottle County, and is pretty much stationary at this time. Storms that develop will be able to exploit an environment of strong instability, with MLCAPES of up to 3500+ J/kg, peaking in the Rolling Plains where low 70s dewpoints currently reside. Stronger deep-layer shear will be found across the Panhandles into our northern Counties, and that combined with warmer temperatures aloft farther south, likely accounts for CAM indications that we'll see more numerous activity across our northern counties, and likely more intense as well. At this time, it appears that Lubbock lies on the south side of this "dividing line", but we certainly can't rule out a strong or severe storm around Lubbock or farther south, the odds are just a bit lower. Very large hail will be possible with the strongest storm cells, along with severe outflow wind gusts. The tornado threat will likely be maximized just along and north of that outflow boundary with any discrete storm encounters it. Otherwise, any other supercellular storms may be capable of producing brief tornadoes as well. The storm activity is still expected to congeal into a broken or solid "squall line" this evening that will move across much of the Rolling Plains. The main severe threat will transition to straight line wind gusts with this line, with lesser but still present large hail and brief tornado threats. The storm activity should have pretty much exited the area by midnight, and we'll be left with a quiet and very mild night, with lows in the 60s and 70s. Saturday, the upper ridge flattens out and drier, westerly flow is established across the forecast area. While this will eliminate the chance of storms, the dry, downsloping flow will allow temperatures to soar. The dryline should mix off the Caprock. Afternoon high temperatures should be above 100F area- wide, and may approach 110F in the southern Rolling Plains. These temperatures should reach at least into the low side of our heat advisory criteria (105F on the Caprock and 110F in the Rolling Plains). We're also considering that we won't get much heat relief tonight or tomorrow night. We'll issue a Heat Advisory for much of the southern and central South Plains and Rolling Plains (including Lubbock) from 1 pm to 10 pm tomorrow. && .LONG TERM... (Saturday night through next Thursday) Issued at 225 PM CDT Fri Jun 23 2023 An extended period of very hot temperatures, dangerously so at times, will persist through the long term forecast. High temperatures on Sunday will be modified slightly cooler across our northern zones as a weak front slowly pushes south through our area during the day becoming more diffuse as the day goes on. The center of the persistent subtropical ridge driving the recent heat will gradually shift from northern Old Mexico across the Trans-Pecos and Big Bend into central Texas by Tuesday. High temperatures on Tuesday will be between 100-110 area wide (with some locations possibly reaching as high as 115 across the southern South Plains and southern Rolling Plains). Deterministic guidance provides a hint of relief from the intense heat late next week into next weekend, with increasing rain chances due to a Pacific trough attempting to dig this far south. The NBM has not picked up on that signal attm, but it would be welcomed relief from the mostly dry and hot conditions. && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Fri Jun 23 2023 The main aviation concern will be the potential for strong/severe t-storms in the vicinity of all three terminals late this afternoon and evening bringing potential of strong downdraft wind gusts, hail and turbulence. After the storms clear out tonight, a 40-50 kt low-level jet from the south-southwest will develop and may bring Low-level wind shear conditions, primarily at KCDS. Very hot temperatures are expected on Sat afternoon and evening resulting in higher density altitudes. && .LUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 10 PM CDT Saturday for TXZ031-032- 034>044. && SHORT TERM...33 LONG TERM....55 AVIATION...33
Hazardous Weather Outlook National Weather Service Lubbock TX 223 PM CDT Fri Jun 23 2023 TXZ021>044-241930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 223 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and tonight across the Caprock and Rolling Plains. All severe weather related hazards are possible, including: Very large hail up to near baseball size, damaging wind gusts between 70 and 80 mph, and a tornado or two. Scattered thunderstorms are expected to develop across the western South Plains and southwest Texas Panhandle this afternoon and increase by the evening hours as storms grow into a complex and move to the east. Torrential rainfall will lead to a risk for localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Heat Advisory is in effect for Saturday afternoon and evening across much of the South Plains and Rolling Plains. Very hot temperatures Tuesday through Thursday are expected to reach Heat Advisory and possibly Excessive Heat Warning criteria, for much of the South Plains and Rolling Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
6 hail, 2 thunderstorm wind, 2 high wind. Local standard time, as filed.
A report was received of hail up to quarter size in Dimmitt.
A trained spotter reported quarter size hail east of Smyer.
A large swath of giant hail occurred over an extensive portion of the city of Lubbock causing widespread damage to roofs and vehicles. The largest hailstone observed was 4.50 inches in diameter.
A report was received of golf ball size hail just south of Slaton.
Law enforcement in Garza County reported golf ball size hail southeast of Southland.
An NWS cooperative weather observer reported quarter size hail in Jayton.
A Texas Tech University West Texas mesonet site near Jayton measured a wind gust of 60 mph.
A Texas Tech University West Texas mesonet site near Post measured severe wind gusts from 2015 CST through 2018 CST. A peak wind gust of 87 mph was measured at 2015 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098456, 1098454, 1098453, 1098455, 1098457, 1098458, 1098459, 1098460, 1098461, 1098462.